Gabapentin making me feel really drunk!

Hi everyone. So I had a really good appointment with a consultant that I hadn't seen before on Thursday. For a while I've been taking 300mg of gabapentin at night, and she wants me to gradually increase it so I am eventually taking 600mg 3x per day in the hope that it will help my pain and reduce my intake of Tramadol. Today was the first day that I took 300mg in the morning, and I'm supposed to take my usual 300mg tonight. After taking it, I began to feel drowsy and a few hours later I felt so drunk! I couldn't really function to be honest! I had to concentrate really hard to make scrambled eggs! Is this normal for gabapentin, and should it wear off soon? I really don't want to feel like this everyday. It's frustrating and I feel like I am taking one step forwards and two steps back.

I'm back to normal now, but feeling sleepy, just as if I had got drunk in the middle of the day and sobered up but felt kind of spaced out/hungover.

3 Replies

  • Hi Tamsin, I'm taking Gabapentin at the moment. I started off with a low dosage 3x 100mg a day and each fortnight, I've had to go up a dose, as it wasn't really working to reduce my pain, even though it's supposed to build in your system over time. So now after 8 weeks of taking them, I'm on 3x 600mg a day.

    I've found that I am drowsy to start with when I first increase the dosage and sleep for quite a few hours during the daytime. But after a few days, I tend to get used to it and have less drowsy spells.

    I do get quite confused sometimes; last night I put on oven gloves to do the washing up and realised only as I was about to plunge them into the water! I had a good laugh at that one!

    I hope you start feeling a bit better soon x

  • Thanks for your reply :) it sounds like confusion/drowsiness is quite normal with gabapentin. Luckily I'm not working at the moment, so at least I don't have to deal with the side effects at work! Hope you are doing well x

  • No problem! It was something that I could easily answer for you, as I'm experiencing the same.

    Thanks, I'm not working at the moment either. I think it would be quite difficult to manage the side effects in the workplace. I'm a primary school teacher, so I definitely couldn't be responsibly in charge of 30 little children with this tiredness!

    On the flip side, I usually have trouble sleeping with my pains, so I think my body is quite enjoying catching up with these extra naps!

    Look after yourself x

You may also like...